Does conventional psychiatric diagnosis (DSM categorization) of schizophrenia dictate treatment?
Conventional assessment in first-episode clinics determines your DSM category as a firm or pre-emptive diagnosis. The treatment for schizophrenia involves the administration of major sedative (tranquilizer) class drugs called neuroleptics or anti-psychotics.
When you have evidence of a 6 month history of sensory dysfunctionin what you see, hear, touch, taste, or smell (iehallucinations/illusions or an altered ‘sense’ of time) and your thought output is affected, ie delusional thinking, the diagnosis is typically a psychotic syndrome. You may need to rule out temporal lobe epilepsy, drug confounds, or other differential diagnoses including specific metabolic dysfunctions.
Prescribed anti-psychotic drugs prescribed are not differentiated by the determined subtype of schizophrenia (paranoid, catatonic, undifferentiated, etc).
After diagnosis the MD’s skill in prescribing anti-psychotics usually starts with an atypical drug of his/her choice such as resperidone (respirdal), olanzapine (zyprexia), or quitiapine (seroquel). The choice of which anti-psychotic you are started on is based on the practitioners comfort with any given sedative of choice. Neuroleptics are often prescribed on a trial basis and if you respond ‘favorably’ you are often left on the drug without much consideration for coming off the drug. Favorable response is often misconstrued with a taming of socially unacceptable behaviours which you expect from a sedative.
Unfortunately, few people can get off of these drugs. Once they have been maintained on them for more than ~3-6 months, less than one in five respond favorably with ‘responders’ receiving less than 20% symptom alleviation in less than 20% of cases when switched from older typical neuroleptic drugs (see CATIE trials).
The CATIE trials entailed one of the largest psychiatric research multi-center efficacy trials ever executed in the history of psychiatry.
The following abstracts contain more details on the outcome and viability of long-term anti-psychotic administration in schizophrenia:
Guy Chouinard, Virginie-Anne Chouinard. Atypical Antipsychotics: CATIE Study, Drug-Induced Movement Disorder and Resulting Iatrogenic Psychiatric-Like Symptoms, Supersensitivity Rebound Psychosis and Withdrawal Discontinuation Syndromes. Psychother Psychosom 2008;77:69-77 (DOI: 10.1159/000112883)Fernand-Séguin Research Centre, Hôpital Louis-H. Lafontaine, Department of Psychiatry, University of Montreal, and Clinical Psychopharmacology Unit, McGill University, Montreal, Que., Canada
This is an excerpt of this article:
Chronic illness can result in chronicity of clinical practice. As we have moved away from prescribing classical antipsychotics and tricyclic antidepressants, issues remain with the use of atypical antipsychotics and second-generation antidepressants that need to be addressed, namely, iatrogenic discontinuation syndromes and supersensitivity psychiatric symptoms. An optimal maintenance drug treatment consists of regular attempts to reduce the dose by finding a minimal therapeutic dose, regularly asking the question of when to reduce or withdraw treatment and for which patients, and moreover, why it is difficult to decrease a given drug treatment. Recently, Falloon  proposed that maintenance pharmacotherapy in schizophrenia will depend on finally finding minimally effective doses through ‘extensive training in stress management’. In the long-term treatment of major depression, Fava  has hypothesized that antidepressants can aggravate the course of depressive illness. Lambert  recently suggested that ‘antipsychotic-switching syndromes’, which include discontinuation syndromes, are a ‘major barrier’ to adjusting antipsychotic treatment. In this paper, we propose that to achieve optimal maintenance treatment with antipsychotics, and to reduce or withdraw antipsychotics effectively, we must distinguish syndromes associated with discontinuing antipsychotics, such as supersensitivity psychosis, from true relapse. While the prevalence and incidence of drug-induced movement disorder(s) (DIMD) has continuously decreased with atypical antipsychotics, DIMD persist as do psychiatric and psychiatric-like symptoms associated with DIMD, and these must also be identified and evaluated. Persistent DIMD have been found to be a predictor of the later emergence of tardive dyskinesia (TD) and supersensitivity psychosis . At present, we need to determine the relative risk of iatrogenic discontinuation syndromes, DIMD and DIMD psychiatric symptoms resulting from atypical antipsychotics.
Viguera AC, Baldessarini RJ, Hegarty JD, van Kammen DP, Tohen M. Clinical risk following abrupt and gradual withdrawal of maintenance neuroleptic treatment. Arch Gen Psychiatry. 1997 Jan;54(1):49-55. Consolidated Department of Psychiatry, Harvard Medical School, Boston, Mass, USA.
BACKGROUND: Abrupt discontinuation of long-term psychotropic medication can be followed by a high risk of early relapse. This study aimed to quantify the relapse risk over time in patients with schizophrenia following discontinuation of maintenance neuroleptic treatment. METHODS: Data on the timing of relapses in patients with schizophrenia after withdrawal from neuroleptic therapy were located by a computerized literature search, combined with new data, and evaluated by survival analysis. RESULTS: Data were found for 1210 schizophrenic subjects: 1006 (795 inpatients and 211 outpatients) were withdrawn abruptly from oral neuroleptic therapy, and 204 discontinued treatment gradually (> or = 3 weeks) or stopped treatment with depot neuroleptic drugs. After abrupt discontinuation of oral medication, the risk of relapse reached 50% within 30 weeks, with remarkably little additional risk thereafter to 3.7 years; inpatients relapsed more rapidly than did outpatients (10 vs 18 weeks to a 25% relapse risk). In studies including subjects whose drug therapy was withdrawn abruptly (n = 49) vs gradually (n = 58), relapse was earlier after abrupt discontinuation (25% risk in 6 vs 10 weeks), with a persistent difference for at least 6 months. CONCLUSIONS: The relapse risk was high within 6 months of discontinuing oral neuroleptic therapy, particularly in hospitalized patients. Most patients who remained stable for 6 months continued to do so for long periods without medication, indicating clinical heterogeneity. Drug-withdrawal stressors, related to long-term pharmacodynamic adaptations, are implicated. Since the risk was lower after gradually discontinuing oral neuroleptic therapy or stopping depot injections, early relapse may be spared by a slow removal of drugs.